A mean-value lemma and applications
Bulletin de la Société Mathématique de France, Volume 129 (2001) no. 4, pp. 505-542.

We control the gap between the mean value of a function on a submanifold (or a point), and its mean value on any tube around the submanifold (in fact, we give the exact value of the second derivative of the gap). We apply this formula to obtain comparison theorems between eigenvalues of the Laplace-Beltrami operator, and then to compute the first three terms of the asymptotic time-expansion of a heat diffusion process on convex polyhedrons in euclidean spaces of arbitrary dimension. We also write explicit bounds for the remainder term of the above expansion, which hold for all values of time. The results of this paper have been announced, without proof, in [16].

On contrôle l'écart entre la valeur moyenne d'une fonction sur une sous-variété d'une variété riemannienne, et sa valeur moyenne sur un voisinage tubulaire autour de la sous-variété (on donne, en effet, la valeur exacte de la dérivée seconde de cet écart). On applique ensuite cette formule afin d'obtenir des théorèmes de comparaison pour les valeurs propres et les fonctions propres de l'opérateur de Laplace-Beltrami, et pour calculer les trois premiers termes du développement asymptotique relatif à un problème de diffusion de la chaleur sur les polyèdres convexes dans un espace euclidien de dimension quelconque. On donne enfin des bornes explicites des restes du développement susdit, qui sont valable pour toute valeur du temps. Les résultats de cet article ont été annoncés (sans démonstrations) dans [16].

DOI: 10.24033/bsmf.2406
Classification: 58J35, 58J50, 35P15
Keywords: distance function, eigenvalues of the Laplace operator, heat equation, asymptotic expansions
Mot clés : fonction distance, valeurs propres de l'opérateur de Laplace, équation de la chaleur, développements asymptotiques
@article{BSMF_2001__129_4_505_0,
     author = {Savo, Alessandro},
     title = {A mean-value lemma and applications},
     journal = {Bulletin de la Soci\'et\'e Math\'ematique de France},
     pages = {505--542},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {129},
     number = {4},
     year = {2001},
     doi = {10.24033/bsmf.2406},
     mrnumber = {1894148},
     zbl = {1024.58017},
     language = {en},
     url = {http://www.numdam.org/articles/10.24033/bsmf.2406/}
}
TY  - JOUR
AU  - Savo, Alessandro
TI  - A mean-value lemma and applications
JO  - Bulletin de la Société Mathématique de France
PY  - 2001
SP  - 505
EP  - 542
VL  - 129
IS  - 4
PB  - Société mathématique de France
UR  - http://www.numdam.org/articles/10.24033/bsmf.2406/
DO  - 10.24033/bsmf.2406
LA  - en
ID  - BSMF_2001__129_4_505_0
ER  - 
%0 Journal Article
%A Savo, Alessandro
%T A mean-value lemma and applications
%J Bulletin de la Société Mathématique de France
%D 2001
%P 505-542
%V 129
%N 4
%I Société mathématique de France
%U http://www.numdam.org/articles/10.24033/bsmf.2406/
%R 10.24033/bsmf.2406
%G en
%F BSMF_2001__129_4_505_0
Savo, Alessandro. A mean-value lemma and applications. Bulletin de la Société Mathématique de France, Volume 129 (2001) no. 4, pp. 505-542. doi : 10.24033/bsmf.2406. http://www.numdam.org/articles/10.24033/bsmf.2406/

[1] M. Van Den Berg & P. Gilkey - « Heat content asymptotics for a Riemannian manifold with boundary », J. Funct. Anal. 120 (1994), p. 48-71. | MR | Zbl

[2] M. Van Den Berg & P. Le Gall - « Mean curvature and the heat equation », Math. Z. 215 (1994), p. 437-464. | MR | Zbl

[3] M. Van Den Berg & S. Srisatkunarajah - « Heat flow and brownian motion for a region in 2 with a polygonal boundary », Prob. Theory Rel. Fields 86 (1990), p. 41-52. | MR | Zbl

[4] R. Bishop & R. Crittenden - Geometry of manifolds, Academic Press, New York, 1964. | MR | Zbl

[5] Y. D. Burago & V. A. Zalgaller - Geometric inequalities, A Series of Comprehensive Studies in Mathematics, vol. 285, Springer Verlag, 1988. | MR | Zbl

[6] S. Cheng - « Eigenvalue comparison theorems and its geometric applications », Math. Z. 142 (1975), p. 289-297. | MR | Zbl

[7] E. A. Coddington - An Introduction to Ordinary Differential Equations, Prentice-Hall, Englewood Cliffs, N. J., 1961. | MR | Zbl

[8] G. Courtois - « Comportement du spectre d'une variété riemannianne compacte sous perturbation topologique par excision d'un domaine », Thèse, Institut Fourier, Grenoble, 1987.

[9] H. Federer - Geometric measure theory, Springer Verlag, 1969. | MR | Zbl

[10] S. Gallot - « Inégalités isopérimetriques et analitiques sur les variétés riemanniennes », Astérisque 163-164 (1988), p. 31-91. | Numdam | Zbl

[11] I. Gradshteyn & I. Ryzhik - Table of integrals, series and products, Academic Press, 1980. | MR | Zbl

[12] E. Heintze & H. Karcher - « A general comparison theorem with applications to volume estimates for submanifolds », Ann. Sci. École Norm. Sup. 11 (1978), p. 451-470. | Numdam | MR | Zbl

[13] A. Kasue - « On a lower bound for the first eigenvalue of the Laplace operator on a Riemannian manifold », Ann. Sci. École Norm. Sup. 17 (1984), no. 1, p. 31-44. | Numdam | MR | Zbl

[14] S. Kobayashi - « On conjugate and cut-loci », Stud. Glob. Geom. and Analysis, Math. Ass. America (1967), p. 96-122. | MR | Zbl

[15] P. Li & S.-T. Yau - « Estimates of eigenvalues of a compact Riemannian manifold », Proc. Symp. Pure Math. 36 (1980), p. 205-239. | MR | Zbl

[16] A. Savo - « Une méthode de symétrization et quelques applications », C. R. Acad. Sci. Paris série I 322 (1996), p. 861-864. | MR | Zbl

[17] -, « Uniform estimates and the whole asymptotic series of the heat content on manifolds », Geometriae Dedicata 73 (1998), p. 181-214. | MR | Zbl

[18] B. Simon - Functional integration and quantum physics, Academic Press, New York, 1980. | MR | Zbl

[19] F. Treves - Topological vector spaces, distributions and kernels, Academic Press, New York-London, 1962. | MR | Zbl

Cited by Sources: